Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 102, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2009, 9:54 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2009, 9:54 PM CDT (02:54 UTC)
- Expired
- Jul 3, 2009, 11:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties McKenzie County, ND, Williams County, ND
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:29 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, Jul 3, 3:29 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 329 PM CDT FRI JUL 3 2009 .SYNOPSIS... && .SHORT TERM...TODAY THROUGH SUNDAY... CURRENTLY...SUBTROPICAL RIDGING OVER TEXAS HAS BEGUN TO FLATTEN OUT AS MID-LEVEL FLOW OVER THE NORTHERN PLAINS TURNS MORE NORTHWESTERLY. SHOWERS RESULTING FROM A MIDDLE LEVEL LOW OVER SOUTH DAKOTA SHOULD CONTINUE TO MOVE EAST ALONG THE SD/ND BORDER...WHILE THE ASSOCIATED CLOUD SHIELD WILL MOST LIKELY INHIBIT THE CHANCES FOR STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING. HOWEVER...ISOLATED AREAS OF CONVECTION WILL LIKELY REMAIN IN THE AREA UNTIL LOSS OF DAYTIME HEATING. AS THE RIDGE REBUILDS TO THE WEST LATER IN THE SHORT TERM...AN UPPER LOW MOVES INTO SOUTHWEST CANADA/NORTHWEST U.S. THE MIDDLE LEVEL SHORTWAVES REVOLVING AROUND THE LOW WILL THEN TRAVERSE THE NORTHWESTERLY FLOW OVER NORTH DAKOTA. THE MAIN FORECAST CONCERN IS THE TIMING AND STRENGTH OF THESE NUMEROUS AND FAST- MOVING IMPULSES. TEMPERATURES SHOULD REMAIN AT OR SLIGHTLY ABOVE AVERAGE THROUGH THE SHORT TERM. THE FIRST WEAK PULSE OF ENERGY IN THE FLOW OVER THE FORECAST AREA IS EXPECTED ON INDEPENDENCE DAY. WITH FORECAST THERMODYNAMIC PROFILES TRENDING TOWARD MODERATE INSTABILITY...AND WARMER TEMPERATURES AT THE SURFACE...PRECIPITATION CHANCES HAVE BEEN INCREASED ACROSS NORTH CENTRAL. THIS IS ALSO WHERE THE BEST FRONTAL FORCING APPEARS IN THE 12 UTC MODEL SUITE. SUNDAY LOOKS TO HAVE ANOTHER IMPULSE AND SIMILAR CONDITIONS...BUT WITH A BIT MORE STABILITY IN THE LOWER LEVELS. LATE SUNDAY AND INTO MONDAY...RIDGING OVER THE ROCKIES WILL LIKELY BUILD EAST AND INTO THE NORTHERN PLAINS...BUT NOT BEFORE ONE LAST SHOT OF ENERGY GIVES ANOTHER CHANCE FOR PRECIPITATION ACROSS THE NORTHWEST ON MONDAY ALONG A SURFACE BOUNDARY. PLACEMENT AND TIMING OF THE BOUNDARY WILL LEND GREATLY TO LOCATION AND CHANCES OF CONVECTION. .LONG TERM...TUESDAY THROUGH FRIDAY NIGHT... THE LONG TERM PERIOD IS INFLUENCED BY A LONGWAVE TROUGH THAT BEGINS TUESDAY OVER THE WEST COAST AND ROCKIES SENDING SHORTWAVE ENERGY INTO THE NORTHERN PLAINS...AS NORTH DAKOTA IS IN THE UPSTREAM SOUTHWESTERLY FLOW ALOFT AHEAD OF THE LONGWAVE TROUGH. THE MODELS ARE IN AGREEMENT WITH THIS PATTERN PERSISTING...UNTIL FRIDAY. THIS IS WHEN THE ECMWF DEPICTS THE TROUGH INTENSIFYING AND PROGRESSING NORTHEASTWARD INTO THE GREAT LAKES/HUDSON BAY REGION...WHILE THE GFS KEEPS THE MAIN TROUGH OUT WEST WITH CONTINUED SHORTWAVE ENERGY IMPULSES MOVING ACROSS THE NORTHERN PLAINS. THUS HAVE KEPT A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY...THEN NO MENTION OF PRECIPITATION BY FRIDAY NIGHT. SEASONABLE TEMPERATURES WITH HIGHS IN THE 80S TUESDAY...COOLING TO 75 TO 85 FOR THURSDAY AND FRIDAY. && .AVIATION... SURFACE HIGH OVER NORTHEASTERN NORTH DAKOTA WILL CONTINUE TO BRING EAST/SOUTHEAST WINDS TO TAF SITES. RAIN SHOWERS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN NORTH DAKOTA...MAINLY SOUTH OF TAF SITES. FOCUS FOR THUNDERSTORM DEVELOPMENT IS OVER EASTERN MONTANA AND SOUTHEASTERN SASKATCHEWAN...AND WILL LOOK FOR THIS CONVECTION TO ADVECT INTO WESTERN NORTH DAKOTA TO MAINLY AFFECT KDIK AND KISN THIS EVENING/TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && BPN/JV/SCHECK
Hazardous weather outlook, Jul 3, 4:37 AM CDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 437 AM CDT FRI JUL 3 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 437 AM CDT FRI JUL 3 2009 /337 AM MDT FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST AND FAR SOUTH CENTRAL NORTH DAKOTA. ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR ELSEWHERE. SOME THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Local storm report, Jul 3, 9:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND DMG 5 W WILLISTON 48.15N 103.73W
07/03/2009 WILLIAMS ND LAW ENFORCEMENT
TREE FELL ON POWER LINE...CAUSING THE POWER LINE TO FALL
DOWN.
&&
PJALocal storm report, Jul 3, 9:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST WILLISTON 48.15N 103.63W
07/03/2009 M56 MPH WILLIAMS ND ASOS
&&
PJAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:59 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 61 min |
| Jul 3, 9:45 PM CDT | Tornado Warning | BIS | McKenzie, Williams | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.